Missouri, 2015

Flash Flooding and Hail in Missouri, April 7, 2015

April 7, 2015 · NWS LSX · 24 events in 10 counties and zones

Storms developed across the area. Numerous reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed across the area. Numerous reports of large hail were received. Also, very heavy rain fell in several locations causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 7, 3:36 AM CST, 49 minutes earlier.

Area forecast discussion, Apr 7, 3:36 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
436 AM CDT Tue Apr 7 2015

.SHORT TERM:  (Through Tonight)
Issued at 343 AM CDT Tue Apr 7 2015

Starting to sound like a broken record, but once again, focus will
be precip chances thru the period.

Expect precip over the ern portions of the CWA to continue moving
out of the area early this morning. Some isod SHRA, and perhaps TS,
will be possible. However, main focus is expected to be the ongoing
TSRA over wrn MO. Numerous mdl solns suggest this cluster of TSRA
will lift enewd into the area this morning and build sewd late this
morning, perhaps into the afternoon, as the LLJ veers. However, some
question remains how far E and S these storms will propagate before
dissipating as the LLJ weakens. As these storms dissipate, expect a
lull this afternoon into the evening before the next round arrives.
Some question remains as to where/when TSRA will initiate, but best
chances shud be along the sfc boundary across the nrn portions of
the CWA, tho any outflow boundaries may also help initiate storms.
Have kept PoPs for tonight in the change range due to questions in
boundary locations.

Given the amount of elevated CAPE and deep shear available, a severe
threat will exist with hail and winds as a primary threat.

Little change in temps for today and tonight with continued trends
twd warm guidance.

Tilly

.LONG TERM:  (Wednesday through Monday)
Issued at 414 AM CDT Tue Apr 7 2015

Not many changes from the prev forecast. Still a number of
questions exist with upcoming system. A severe threat still exists
on Wed during the late afternoon and overnight period. The greater
threat still exists on Thurs as the cdfnt pushes thru the region.
Mdl solns have changed slightly from yesterday. Mdls have sped up
timing of fropa slightly, with bulk of precip expected to be E of
the CWA by 06z Fri. Mdls now have upper trof remaining neutral as
it approaches the region. Still, enuf CAPE and deep shear will
exist to pose a severe threat. Please see the latest SPC day 2 and
day 3 outlooks for the latest info as local thinking agrees with
SPC.

Mdl solns differ regarding timing of the next system Sat into Sun.
Have low PoPs early to account for the GFS soln and trended twd
higher PoPs where/when mdls are in better agreement.

Otherwise, have continued warm trend thru Thurs despite the ample
cloud cover expected. Cooler, but seasonal avg, temps are expected
this weekend as a large sfc ridge settles into the area.

Tilly

&&

.AVIATION:  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1153 PM CDT Mon Apr 6 2015

Showers and thunderstorms developed in warm sector this evening
and remain just out of TAF sites. For now cigs will be the main
issue varying between VFR, MVFR and IFR. As warm front lifts north
through region, cigs to lower down to IFR between 07z and 09z
Tuesday. Models now holding off precip for TAF sites til closer to
daybreak, after 11z Tuesday, as complex develops over central MO
and slides east along I-70 corridor, before diminishing by mid
morning. Then front to lift north allowing cigs to lift and thin
out a bit. As for winds, to remain southeast to south for sites
along I-70 corridor while KUIN will see southeast winds back to
the east as front moves closer, then eventually veer back to the
south as front lifts north of KUIN.

Specifics for KSTL:
Showers and thunderstorms developed in warm sector this evening
and remain just south of metro area TAFs. For now cigs will be the
main issue varying between VFR, MVFR and IFR. As warm front lifts
north through region, cigs to lower down to IFR by 07z Tuesday.
Models now holding off precip for STL til closer to daybreak,
after 12z Tuesday, as complex develops over central MO and slides
east along I-70 corridor, before diminishing by 15z Tuesday. Then front
to lift north allowing cigs to lift and thin out a bit. As for
winds, to remain southeast to south.

Byrd

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     80  64  81  68 /  60  40  50  70
Quincy          74  60  77  62 /  60  40  60  80
Columbia        79  62  80  64 /  60  40  60  70
Jefferson City  80  63  81  65 /  60  40  60  70
Salem           77  62  79  66 /  50  40  30  70
Farmington      78  62  81  65 /  40  30  30  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 7, 3:13 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
413 AM CDT TUE APR 7 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
413 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING ACROSS PORTIONS OF CENTRAL
AND EASTERN MISSOURI AS WELL AS NORTH CENTRAL AND SOUTHWEST
ILLINOIS. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TONIGHT.
A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE..WITH LARGE HAIL
BEING THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY OVER MUCH OF THE AREA FROM WEDNESDAY
AFTERNOON...THURSDAY...AND INTO THURSDAY NIGHT. SOME OF THE THUNDERSTORMS
MAY BE SEVERE WEDNESDAY NIGHT...AND AGAIN ON THURSDAY AND INTO
THURSDAY NIGHT.

THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL THAT THEY OBSERVE
THROUGH TONIGHT.

TILLY

In the hours before

Special weather statement, Apr 7, 3:50 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 AM CDT TUE APR 7 2015

MOZ041-042-071030-
AUDRAIN MO-BOONE MO-
450 AM CDT TUE APR 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUDRAIN AND NORTHERN
BOONE COUNTIES UNTIL 530 AM CDT...

AT 449 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF FAYETTE...MOVING EAST AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIA...
  CENTRALIA...
  MIDWAY...
  STURGEON...
  HALLSVILLE...
  MURRY...

MILLER
Local storm report, Apr 7, 4:23 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 AM CDT TUE APR 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HAIL             1 N COLUMBIA            38.97N  92.33W
04/07/2015  E0.70 INCH       BOONE              MO   911 CALL CENTER

&&

TILLY

The radar

The St Louis radar (KLSX), 146 km away, was scanning. The volume nearest the first event began at 10:26 UTC.

Open the radar archive at this moment

Event by event

16 hail, 7 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
April 7, 4:25 AM CST
Where
Boone County, 1.64 mi SW of Cou Cotton Mem Arpt
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
38.987, -92.325

Hail, Callaway

When
April 7, 5:05 AM CST to 5:17 AM CST
Where
Callaway County, 1.68 mi NW of Mc Credie to 0.13 mi W of Calwood
Measured
1.75 in hail
Reported by
Public
Coordinates
38.985, -91.945

Hail, Callaway

When
April 7, 5:40 AM CST to 5:42 AM CST
Where
Callaway County, 0.38 mi WNW of Williamsburg to 0.19 mi SSE of Williamsburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.921, -91.707

Hail, Warren

When
April 7, 6:30 AM CST
Where
Warren County, 1.92 mi W of Pendleton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.822, -91.266

Golfball sized hail caused siding and shingle damage as well as some damage to vehicles.

Hail, Warren

When
April 7, 6:50 AM CST to 7:05 AM CST
Where
Warren County, 0.57 mi WNW of Warrenton to 4.23 mi SSW of Wright City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.824, -91.139

Numerous reports of large hail between Warrenton and Innsbrook.

Hail, Warren

When
April 7, 7:20 AM CST to 7:35 AM CST
Where
Warren County, 2 mi NNW of Marthasville to 0.52 mi NE of Dutzow
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.657, -91.084

Numerous reports of large hail in southeastern Warren County. Most were around an inch, though two inch hail was reported 4 miles east of Marthasville.

Hail, St. Charles

When
April 7, 7:30 AM CST
Where
St. Charles County, New Melle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.720, -90.880

Hail, St. Charles

When
April 7, 7:50 AM CST
Where
St. Charles County, 0.59 mi NE of Klondike
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.586, -90.822

Thunderstorm Wind, Franklin

When
April 7, 8:00 AM CST
Where
Franklin County, 0.64 mi E of St Albans
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.580, -90.758

Several large tree limbs blown down around town.

Hail, St. Charles

When
April 7, 8:00 AM CST
Where
St. Charles County, 2.84 mi WSW of Weldon Spg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.704, -90.729

Hail, Franklin

When
April 7, 8:02 AM CST
Where
Franklin County, 0.8 mi E of St Albans
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.581, -90.755

Hail, St. Louis

When
April 7, 8:12 AM CST to 8:15 AM CST
Where
St. Louis County, 0.98 mi NNE of Pond to 0.34 mi E of Pond
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.592, -90.641

Hail up to golfball size caused some siding and window damage.

Flash Flood, Warren

When
April 7, 8:15 AM CST to 4:30 PM CST
Where
Warren County, 3.78 mi SSE of Dutzow to 0.96 mi NNE of Dutzow
Cause
Heavy Rain
Reported by
Public
Coordinates
38.553, -90.964

Between 2 and 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway TT just north of Dutzow.

Hail, St. Louis

When
April 7, 8:25 AM CST to 8:50 AM CST
Where
St. Louis County, 0.75 mi SW of Gumbo to 0.33 mi SE of Huntleigh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.664, -90.631

A severe thunderstorm moved east across St. Louis County. There were numerous reports of large hail between Chesterfield, Des Peres and Frontenac.

Hail, Franklin

When
April 7, 8:40 AM CST to 8:55 AM CST
Where
Franklin County, 2.21 mi NW of Moselle to 4 mi E of St Clair
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.404, -90.928

Large hail fell east of St. Clair, some of the hail stones were two inches in diameter, but most were an inch in diameter. The large hail caused damage to some vehicles.

Flash Flood, Franklin

When
April 7, 9:09 AM CST to 4:30 PM CST
Where
Franklin County, 2.35 mi S of Villa Ridge to 1.66 mi SW of Gray Summit
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.436, -90.900

Between 3 and 4 inches of rain fell in a short amount of time causing flash flooding. At the Sleepy Hollow Mobile Home Park, just southwest of Villa Ridge, 14 water rescues had to be performed as Pin Oak Creek rose quickly, flooding the mobile home park.

Hail, Franklin

When
April 7, 9:15 AM CST
Where
Franklin County, 0.84 mi S of Lonedell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.308, -90.828

Flash Flood, St. Louis

When
April 7, 9:30 AM CST to 4:30 PM CST
Where
St. Louis County, 0.48 mi NNE of Fern Glen to 0.91 mi SW of St Louis Weiss Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.556, -90.527

Between 2 and 3 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Hanna Road just north of Vance Road near Fishpot Creek. Water was up to car bumpers.

Flash Flood, Jefferson

When
April 7, 12:10 PM CST to 1:30 PM CST
Where
Jefferson County, 0.63 mi NNW of Sulphur Spgs to 1.24 mi WSW of Barnhart
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.338, -90.385

Between 2 and 3 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway M between I-55 and U.S. 67. Glaize Creek rose well above it's banks, flooding Highway M.

Flash Flood, St. Francois

When
April 7, 12:30 PM CST to 5:00 PM CST
Where
St. Francois County, 1.23 mi NW of Bonne Terre Arpt to 1.83 mi N of Mineral City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.934, -90.594

Between 2 and 3 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Mineshaft Road on the southwest side of Bonne Terre. Number Seven Creek rose well above it's banks, causing two feet of water to cover Mineshaft Road. Also, several other low water crossings and secondary roads were flooded.

Hail, Ste. Genevieve

When
April 7, 12:43 PM CST
Where
Ste. Genevieve County, 1.22 mi NW of Zell
Measured
0.88 in hail
Reported by
Public
Coordinates
37.961, -90.168

Hail, Washington

When
April 7, 1:00 PM CST
Where
Washington County, 0.79 mi WSW of Potosi Wshngtn Co Ar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.925, -90.743

Flash Flood, Washington

When
April 7, 1:00 PM CST to 5:00 PM CST
Where
Washington County, 0.92 mi W of Hopewell to 1.4 mi WNW of Irondale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.880, -90.737

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Route U near intersection with John Smith Road.

Flash Flood, Ste. Genevieve

When
April 7, 3:00 PM CST to 5:00 PM CST
Where
Ste. Genevieve County, 1.65 mi NNW of Bloomsdale to 1.28 mi WSW of Whitesauce
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.042, -90.233

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Route Y southwest of Bloomsdale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578518, 578519, 578520, 578521, 578522, 578523, 578524, 578525, 578527, 578528, 578526, 578529, 579957, 579948, 579949, 580035, 579952, 580780, 580792, 580793, 579955, 579956, 580798, 580799.